Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Wilmington, NC

May 30, 2004Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 30, 2004, 8:01 PM EDT for Horry County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 8:01 PM EDT (00:01 UTC)
Expired
May 30, 2004, 8:45 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 310001
SVRILM
SCC051-310045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
801 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CONWAY...OR OVER CONWAY...AND MOVING
  SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOCASTEE...RED HILL...NIXONVILLE...FORESTBROOK...BAYBORO AND
  ALLSBROOK.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE POSSIBLE FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3411 7904 3383 7921 3360 7904 3386 7866

$$

KREITNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 30, 2:20 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT SUN MAY 30 2004

.DISCUSSION...
THE EASTERN PORTION OF THE FORECAST AREA IS IN THE WAKE OF THE LEAD
IMPULSE WHICH IS NOW OFF THE COAST AND THE WARM FRONT PER STREAM-
LINES CONTINUES TO DRIFT NORTH ACROSS NC. THE NEXT IMPULSE IS
MOVING INTO ILM/S WESTERN FORECAST AREA. DECENT CAPE IN PLACE
PER LAPS PLOTS ALONG WITH MODERATE INSTABILITY SO EXPECT SCATTERED
AREAS OF CONVECTION TO CONTINUE TO PROGRESS ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND THIS EVENING. A COLD FRONT IS EXPECTED TO
MOVE INTO THE AREA DURING MON WITH DECENT SOUTHWEST FLOW AND WARMER
LOW LEVEL AIR PRECEDING IT. THIS WILL ALLOW TEMPS TO WARM TO THE
UPPER 80S TO AROUND 90 MOST LOCATIONS. 925 MB FLOW IS ALSO EXPECTED
TO RANGE FROM 25-30 KTS MONDAY RESULTING IN BREEZY SURFACE WINDS.
WILL CONTINUE WITH CHANCE POPS THROUGH MON...THEN SLIGHT CHANCE MON
NIGHT. WILL HOLD OFF ON POPS FOR TUE AND TUE NIGHT...AND CONTINUE
WITH CHANCE POPS FOR MAINLY WED AFTERNOON AND NIGHT AS THE NEXT COLD
FRONT MOVES INTO THE REGION. ALTHOUGH POPS MAY EVENTUALLY BE NEEDED
I LEFT THE END OF THE WEEK DRY (SILENT 10-20 POPS) FOR NOW GIVEN THE
INCONSISTENCIES SHOWN FROM RUN TO RUN. THE MODELS ARE STILL HAVING A
DIFFICULT TIME WITH FEEDBACK... ESPECIALLY THE GFS SO CONFIDENCE
REMAINS LOW AFTER THE FIRST FEW PERIODS. FAVORED A BLEND OF FWC/MAV
NUMBERS IN THE FIRST FEW PERIODS AND THE ENSEMBLE MEANS IN THE
EXTENDED.

&&

.MARINE...
SOUTH SOUTHEAST WINDS OF 10 TO 15 KNOTS AND SEAS OF 3 FT CONTINUE
WITH SURF CONDITIONS REPORTED AT 1 TO 2 FT AROUND 11 THIS MORNING.
AS FRONT APPROACHES WATERS MODELS SHOW INCREASE OF SOUTHWEST WINDS
IN THE 15 TO 25 KNOT RANGE.  09Z SREF ENSEMBLE PROBABILISTIC WINDS
SHOWING BEST PROBABILITY OF WINDS TO RANGE BETWEEN 20 TO 25 KNOTS
MONDAY AFTERNOON INTO MONDAY EVENING.

MRP GUIDANCE IS RUNNING IN THE 30 KNOT RANGE BUT WITH LATEST 12Z
MODELS AND ENSEMBLE PREFER THE 20 TO 25 KNOT RANGE. SO WILL CONTINUE
HEADLINE OF POSSIBLE SMALL CRAFT MONDAY AFTERNOON AND EVENING NORTH
OF LITTLE RIVER.  WAVEWATCH AT ILM01 SHOWING SEAS APPROACHING 6 FEET
FOR 4 HOURS MONDAY EVENING.

FOR THE REMAINDER OF THE FORECAST FOLLOWED GFS AND WAVE WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     73  88  68  86 /  40  40  30  10
LUMBERTON      71  89  65  88 /  30  50  20  10
FLORENCE       72  89  66  88 /  30  50  20  10
MYRTLE BEACH   74  85  68  85 /  30  40  30  10

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: PFAFF
MARINE: HAWKINS
Hazardous weather outlook, May 30, 4:24 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
424 AM EDT SUN MAY 30 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
424 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ALONG A FRONTAL BOUNDARY THAT IS SLOWLY LIFTING NORTH ACROSS THE AREA
TODAY. A FEW STORMS OR THE HEAVIER SHOWERS COULD CROSS THE SAME
LOCATIONS DUMPING COPIUS AMOUNTS OF RAINFALL EACH TIME IN A SHORT
PERIOD OF TIME. THIS COULD RESULT IN TEMPORARY PONDING OR FLOODING OF
LOW SPOTS AND SLOW DRAINING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING THE
DAY ON MONDAY...MAINLY AHEAD OF A COLD FRONTAL BOUNDARY. AT THIS
POINT IN TIME...DAMAGING WIND GUSTS LOOK TO BE THE BIGGEST POTENTIAL.
HOWEVER AS THE SYSTEM EVOLVES DURING ITS MOVEMENT TOWARDS THE EAST
COAST...A TORNADO THREAT MAY BECOME A POSSIBILITY.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER ACTIVATION MAY
BE NEEDED ON MONDAY.

HOEHLER

In the hours before

Local storm report, May 30, 4:29 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     NIXONVILLE              33.83N 78.89W
05/30/2004                   HORRY              SC   EMERGENCY MNGR

            TREE DOWN ON HWY 90

&&

43
Local storm report, May 30, 7:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
726 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MARION                  34.18N 79.40W
05/30/2004                   MARION             SC   LAW ENFORCEMENT

            POWER LINE DOWN IN CITY OF MARION.

&&

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:39 PM EDTSpecial Marine WarningILM36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.